Alert archive / Montana / Winter Weather Advisories in 2021
Winter Weather Advisory 39, NWS Missoula, MT
NWS Missoula, MT issued this winter weather advisory at May 21, 2021, 8:31 PM MDT for 4 counties in Montana. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- May 21, 2021, 8:31 PM MDT (02:31 UTC)
- Expired
- May 22, 2021, 12:00 AM MDT
- In force
- 3 hr
- Issued by
- NWS Missoula, MT
Counties Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 110 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 2.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 586 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
769 WWUS45 KMSO 220231 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 831 PM MDT Fri May 21 2021 MTZ007-220600- /O.NEW.KMSO.WW.Y.0039.210522T0231Z-210522T0600Z/ Butte/Blackfoot Region- 831 PM MDT Fri May 21 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... * WHAT...Snow. Additional snow accumulations of up to two inches on bridges and vegetation. As the evening progresses roads may become slippery. * WHERE...Butte, Georgetown Lake, Highway 12 Garrison to Elliston, Homestake Pass, and MacDonald Pass. * WHEN...Until midnight MDT tonight. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
1 follow-up statement
799 WWUS45 KMSO 220548 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 1148 PM MDT Fri May 21 2021 MTZ007-220700- /O.EXP.KMSO.WW.Y.0039.000000T0000Z-210522T0600Z/ Butte/Blackfoot Region- 1148 PM MDT Fri May 21 2021 ...WINTER WEATHER ADVISORY WILL EXPIRE AT MIDNIGHT MDT TONIGHT... $$
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this winter weather advisory went out at May 21, 2:57 PM MDT, 5 hours 34 minutes earlier.
Area forecast discussion, May 21, 2:57 PM MDT, 5 hours 34 minutes before
Area Forecast Discussion...corrected National Weather Service Missoula MT 257 PM MDT Fri May 21 2021 .DISCUSSION...A upper level closed low positioned across the Great Basin continues to transport Pacific moisture northward into the Northern Rockies this afternoon. An area of organized shower activity has developed across southeast Idaho this afternoon and continues to lift northward into southwest Montana. Periods of light to moderate snow will continue to impact areas along the Continental Divide in southwest Montana (Butte, Anaconda, Georgetown Lake, etc.) through the early evening hours. Snowfall accumulations will remain mainly confined to elevated and grassy areas through this afternoon and early evening, with the exception of shaded roadways or higher elevation passes which could become snow covered. Those traveling should be prepared for quickly changing road conditions and areas of poor visibility, especially over the passes. An area of freezing drizzle and light snow is possible along the I-90 and I-15 corridor in the vicinity of Butte late tonight into Saturday morning. Those traveling tonight in the vicinity of Butte and across Homestake and MacDonald passes should be prepared for winter driving conditions as untreated roadways freeze. Valley rain and snow and mountain snow shower activity will develop across Lemhi County, Idaho tonight into Friday morning. Accumulating snowfall will likely impact travel across Gilmore Summit in southeast Lemhi County. The upper level low will begin to lift northward into southern Idaho Saturday afternoon. Shower activity will remain widespread across Lemhi County and north central Idaho Saturday. A few thunderstorms are possible across Clearwater and Idaho counties Saturday afternoon. The low pressure circulation that brought cold, snowy, and wet conditions to the Northern Rockies this week is expected to swirl back over the region from the south on Sunday. A good portion of the region will receive 0.50-1.00 inch of liquid precipitation Sunday through Monday. Also Sunday through Monday, snow levels will drop to near 5000 feet along the Continental Divide and create hazardous winter driving conditions over the mountain passes. Precipitation in mostly the form of rain at lower elevations may cause rocks to slide on steep slopes. Looking ahead to the middle of next week, temperatures will trend back towards seasonal norms. Spring rain showers will continue. Also, afternoon and evening thunderstorms are possible each day Tuesday through the end of the week. && .AVIATION...An area of organized shower activity has developed across Lemhi County, Idaho and southwest Montana this afternoon. Widespread precipitation will continue across these areas through at least 22/0000Z. High confidence exists for KBTM to see ceiling impacts through at least 21/1400Z. Pockets of freezing drizzle are possible in Butte from 22/0600z to 22/1400z as ceilings trend lower with upslope stratus clouds overnight. A second wave of organized showers will move through Lemhi County, Idaho from 22/0600z to 22/1200z. A mix of rain and snow is likely across Lemhi County valley locations as snow levels range between 4,000 and 5,000 feet MSL depending on precipitation intensity. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 2:13 PM MDT | Winter Weather Advisory | MSO | Deer Lodge, Flathead, Granite, Lake, Missoula, Powell and 2 more | 22 hr |
Nearby
Winter Weather Advisories in Montana, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.